Hail, Winkler
- When
- July 2, 7:30 PM CST to 7:40 PM CST
- Where
- Winkler County, Kermit
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.850, -103.080
A cold front was across the Permian Basin. The upper level winds were fairly weak, and there was a lot of moisture in the atmosphere.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A cold front was across the Permian Basin. The upper level winds were fairly weak, and there was a lot of moisture in the atmosphere. Outflow boundaries from thunderstorms were present across the area. There was enhanced lift and convergence along the front and outflow boundaries. These conditions resulted in thunderstorms that produced hail and damaging winds across portions of West Texas. Flash flooding also occurred due to heavy rain that moved over saturated soils.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 2, 5:38 PM CST, 1 hour 52 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 638 PM CDT Fri Jul 2 2021 ...New AVIATION... .AVIATION... (00Z TAFS) Issued at 634 PM CDT Fri Jul 2 2021 Scattered SHRA/TSRA near HOB/CNM will persist at least next several hr and kept TEMPO TSRA HOB through 03Z. Otherwise MVFR CIGS/VSBY possibly overnight at most sites. Outflow boundary to impact winds and could be variable at times, especially HOB/CNM. && .SHORT TERM... (This afternoon through Saturday night) Issued at 223 PM CDT Fri Jul 2 2021 Scattered thunderstorms are currently positioned over the southern Eddy plains down through the high terrain in Culberson county into the Davis Mtns. Northern extent of convection stems from initiation off the Guadalupe's, slowly drifting east as mean layer steering flow is very weak as confirmed by both the KMAF/KEPZ 12z soundings. Deep layer moisture field still pretty robust with 1-2 standard deviations above normal located over the western half of the forecast area. This combo will be important as flooding concerns over the Gudalupe's near Carlsbad Caverns and local draws in Eddy will continue to be flood prone. A Flood Warning is back in effect for the National Park again thanks to torrential rainfall from early PM convection. Further east, a shallow cold front is positioned on a line from CNM-MAF-SJT, which is earlier than progged for its positioning all thanks to a plethora of outflows from AM convection over the Caprock to the north. Front will be stationary next several hrs, but this evening will open the door for a further south push as more convection is expected to develop along the boundary, initiating more outflows to push the front southward. Current hi res guidance is struggling to pinpoint the front, so forecast for frontal positioning has been a bit difficult. Considering the environment in place and high DCAPE positioned over the southern Permian Basin, thought is the front will press south and stall along the Davis-Glass Mtns line as the shallow nature of the front will likely bank along the higher terrain. PoPs will be focused from FST on north with highest potential over the northern half of the Basin where maximized ascent and boundary convergence should be beneficial to maintaining greater convective opportunities overnight into the morning. Some models (NAM/WRF FV3) even show a bit of a MCS signal over the Permian Basin as clustering cold pools from convection to the NW congeal and propagate south along a dominant outflow boundary. If that were to materialize, heavy rainfall and localized flooding would absolutely occur where impacted given the saturated grounds lingering from the last barrage of convection the past week. Tomorrow we'll see scattered showers/storms across the region with a plethora of boundaries likely lingering from nocturnal convection. Focal point for coverage will remain the eastern half of the Permian Basin and along the front where it stalls. PoPs reflect the main areas of concern with a stripe of higher PoPs over the Davis to Glass Mtns line where the front is anticipated to stall. Temps will remain below normal during the afternoon time frame with highs up to 5 degrees cooler tomorrow, compared to today, for all locations north of the cold front. Lows will settle into the U60s to L70s for most with the cool spots remaining the higher elevations and Marfa Plateau. && .LONG TERM... (Sunday through Thursday) Issued at 223 PM CDT Fri Jul 2 2021 Relatively cool and wet conditions will persist in the extended. The upper-level ridge is forecast to be centered just southwest of the Four Corners by 12Z Sunday, resulting in meridional flow aloft over West Texas and Southeast New Mexico. Long-range models generally take this feature up to eastern Utah by the end of the forecast period, keeping the thermal ridge well west of the CWA. As a result, temperatures each day will continue to come in well below normal. Thickness trends suggest Sunday could be our warmest day this forecast, after which temps will drop off as the ridge shifts north. Models even hint at a cold front midweek as an upper-level trough dives into the MS Valley...highly unusual for this time of year. Temps from about Tuesday onward look to come in around 10F below normal. Chances of rain are still in play, especially Sunday through Monday night, w/models hinting at clipping the NE zones Sunday night/Monday w/an MCS. Beginning about midweek, an inverted trough will move west into the lower Trans Pecos/Big Bend Area, shifting the convective focus down there. As this will be a tropical airmass, the potential for heavy rain will be in play. This is an area of the CWA that needs it most, along w/the Marfa Plateau/wrn Davis Mtns. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 71 83 70 87 / 60 60 30 20 Carlsbad 70 87 71 92 / 40 30 30 30 Dryden 74 94 73 92 / 10 30 20 30 Fort Stockton 71 90 71 92 / 30 30 20 40 Guadalupe Pass 65 81 68 85 / 30 30 30 30 Hobbs 69 83 69 89 / 60 40 30 20 Marfa 63 86 64 84 / 20 30 30 60 Midland Intl Airport 70 85 70 89 / 50 50 30 20 Odessa 70 86 71 89 / 50 40 30 20 Wink 73 90 73 93 / 40 30 20 20 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. &&
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 1123 AM CDT Fri Jul 2 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-031630- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 1123 AM CDT Fri Jul 2 2021 /1023 AM MDT Fri Jul 2 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible this afternoon and tonight, mainly over Southeast New Mexico, the northern Permian Basin, and the Western Low Rolling Plains. Any storms that do develop will be accompanied by frequent lightning, small hail, gusty winds, and brief, heavy rainfall. Heavy rain may also result in flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Heavy rain from thunderstorms may result in flash flooding Saturday, especially over Southeast New Mexico and the northern Permian Basin. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland 44
Special Weather Statement National Weather Service Midland/Odessa TX 714 PM CDT Fri Jul 2 2021 TXZ045-046-030100- Dawson TX-Gaines TX- 714 PM CDT Fri Jul 2 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GAINES AND NORTHWESTERN DAWSON COUNTIES UNTIL 800 PM CDT... At 713 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles southwest of Welch, or 18 miles northwest of Lamesa, moving southeast at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Welch, Loop, McKenzie Lake and Punkin Center. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3271 10199 3271 10246 3296 10243 3296 10205 TIME...MOT...LOC 0013Z 336DEG 9KT 3286 10225 91
Special Weather Statement National Weather Service Midland/Odessa TX 758 PM CDT Fri Jul 2 2021 NMZ034-TXZ050-060-061-030145- Southern Lea County NM-Andrews TX-Ector TX-Winkler TX- 758 PM CDT Fri Jul 2 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA...WEST CENTRAL ECTOR...SOUTHWESTERN ANDREWS AND NORTHEASTERN WINKLER COUNTIES UNTIL 845 PM CDT/745 PM MDT/... At 758 PM CDT/658 PM MDT/, Doppler radar was tracking a strong thunderstorm near Kermit, moving east at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Kermit, Jal Airport and Notrees. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3180 10312 3221 10317 3234 10286 3184 10273 TIME...MOT...LOC 0058Z 258DEG 8KT 3194 10305 49
Special Weather Statement National Weather Service Midland/Odessa TX 817 PM CDT Fri Jul 2 2021 TXZ045-030200- Gaines TX- 817 PM CDT Fri Jul 2 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GAINES COUNTY UNTIL 900 PM CDT... At 817 PM CDT, Doppler radar was tracking a strong thunderstorm near Seminole, moving northeast at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Seminole, Seagraves, Seagraves Airport, Gaines County Airport, Loop, Paynes Corner and Gaines County Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3253 10238 3254 10285 3296 10277 3296 10232 TIME...MOT...LOC 0117Z 236DEG 14KT 3273 10275 49
The Midland/Odessa radar (KMAF), 85 km away, was scanning. The volume nearest the first event began at 01:28 UTC.
2 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.
A thunderstorm moved across Midland and produced wind damage. There were tree limbs blown down of four to five inches in diameter. The cost of damage is a very rough estimate.
A thunderstorm produced wind damage in and near Midland. There were multiple trees with large branches broken or broken at the base. The time was estimated from radar. The cost of damage is a very rough estimate.
Heavy rain resulted in flash flooding across Midland County. There were several roads under water across western Midland County, including Farm to Market Road 1788. The cost of damage is a very rough estimate.
Heavy rain resulted in flash flooding in Colorado City. There were multiple low water crossing rescues that occurred around Colorado City. The cost of damage is a very rough estimate.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971858, 971859, 971861, 971863, 971866.